Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 96, NWS State College, PA

July 6, 2020Adams County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 6, 2020, 8:56 PM EDT for Adams County, York County, Pennsylvania. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2020, 8:56 PM EDT (00:56 UTC)
Expired
Jul 6, 2020, 9:45 PM EDT
In force
49 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, PA, York County, PA

The radar

The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:57 PM EDTTSTM WND DMG2 Nw Mcsherrystown, PATREE ACROSS BLACK LANE NEAR OXFORD AVE.
Jul 6, 9:00 PM EDTTSTM WND DMG1 S Hanover, PATREE DOWN ON FENCE IN HANOVER.
Jul 6, 9:06 PM EDTTSTM WND DMG3 Ese Littlestown, PAWIRES DOWN ALONG THE 500 BLOCK OF CLOUSER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 1:38 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1073 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

490 
WUUS51 KCTP 070056
SVRCTP
PAC001-133-070145-
/O.NEW.KCTP.SV.W.0096.200707T0056Z-200707T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
856 PM EDT Mon Jul 6 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southeastern Adams County in south central Pennsylvania...
  Southwestern York County in south central Pennsylvania...

* Until 945 PM EDT.

* At 856 PM EDT, a severe thunderstorm was located over Hanover,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees, roofs, and siding.

* Locations impacted include...
  Hanover, Weigelstown, Parkville, Littlestown, Shrewsbury, Codorus,
  McSherrystown, Spring Grove, Glen Rock, Dover, Pennville,
  Bonneauville, New Oxford, East Berlin, Lake Heritage, Railroad,
  York Airport, Loganville, Abbottstown and New Salem.

This includes Interstate 83 from mile markers 0 to 7.

This includes the following COVID-19 Test Sites... 
Hanover Hospital...
and Shrewsbury.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3972 7715 3983 7720 4000 7686 3973 7659
      3972 7662
TIME...MOT...LOC 0056Z 330DEG 17KT 3983 7696 

HAIL...1.00IN
WIND...60MPH
 
$$

Evanego
1 follow-up statement
354 
WWUS51 KCTP 070119
SVSCTP

Severe Weather Statement
National Weather Service State College PA
919 PM EDT Mon Jul 6 2020

PAC001-133-070145-
/O.CON.KCTP.SV.W.0096.000000T0000Z-200707T0145Z/
Adams PA-York PA-
919 PM EDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHEASTERN ADAMS AND SOUTHWESTERN YORK COUNTIES...

At 919 PM EDT, a severe thunderstorm was located near Parkville,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees, roofs, and siding.

Locations impacted include...
Hanover, Parkville, Littlestown, Shrewsbury, Codorus, McSherrystown,
Spring Grove, Glen Rock, Pennville, Railroad, Seven Valleys and
Glenville.

This includes Interstate 83 from mile markers 0 to 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3972 7715 3986 7699 3989 7683 3973 7659
      3972 7662
TIME...MOT...LOC 0119Z 330DEG 17KT 3974 7689 

HAIL...1.00IN
WIND...60MPH
 
$$

Evanego

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:53 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 6, 7:53 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
753 PM EDT Mon Jul 6 2020

.SYNOPSIS...
A hot summertime pattern will continue for this entire week
with humid conditions, above normal temperatures and scattered
afternoon and early evening thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Abundant sunshine will combine with moderate to high sfc
dewpoints and mixed layer moisture to produce isolated to
scattered strong to svr pulse TSRA with very slow east to
SEwrd drift and some backbuilding that could produce a quick
0.75 to 1.00 inch of rain,mainly across our eastern zones.

The greatest concentration will be across our Far SE zones,
particularly Lancaster County between 22-01Z (per the latest
several runs of the HRRR) where outflow from the nearly
stationary MCS over the greater Philly area will push westward
should grow upscale to additional multicell clusters or even
another small MCS. Also, meso-analysis data for our SE zones
shows 3500-4000 J/KG of sfc-based cape in that same area, where
interaction of the Chesapeake Bay breeze boundary will help to
initiate and focus convection.

Heat indices across the SE zones are in the M-U90s attm, with
one or two spots hitting 100-101F. However, the rapidly deepening
mixed layer helped to transport some drier air to the sfc and
knocked down dewpoints by 5-7 deg F with locally higher dewpoint
drops seen across the Western Mtns of PA.

Severe TSRA Watch remains in effect until 03Z Tuesday for 6
counties in our eastern CWA.

WPC has a MRGL risk ERO over southeast PA to account for the
potential of  merging cells and/or some locally repeating
thunderstorms that could lead to a quick multi-inch rain event
in a few spots.

Max temps in the upper 80s to mid 90s will run 5 to 15 degrees
above daily climo. Storms will fade and shift south/east late
tonight with fog developing into early Tuesday morning.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Persistent hot summertime pattern sizzles on through midweek
with high temps in the mid 80s to low 90s. The chance for
afternoon and evening showers/storms will go up to 40% Tue as an
area of unsettled weather moves out of the Ohio valley ahead of
a weak upper level trough. Shear will be weak, but CAPE in
excess of 1000 J/kg should support isolated to scattered storms.

The upper trough will not have cleared the area by Wed, so
another round of scattered afternoon showers/storms is likely
Wed.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Hot weather will continue through the end of the week with
temperatures peaking right around 90 Thu and Fri.

After the weak trough moves east into the Canadian Maritimes
Wed night, a ridge of high pressure will develop over the
northeast on Thu, bringing drier weather and sunnier skies.
Meanwhile, an area of low pressure will develop beneath the
ridge near the North Carolina coast. This low will likely turn
winds out of the SE and E for Fri, bringing an increase in
humidity.

The weekend looks unsettled as an upper trough digs over the
eastern US and interacts with the coastal low. Cooler temps
aloft and plenty of clouds should bring a period of relief to
the heat, with afternoon highs just a couple degrees above
average. Meanwhile, the 500 mb ridge over the desert Southwest
will continue to build to near 600 dam by Sat. Heat from this
ridge looks to spill back into our area by Wed of next week
after the eastern trough moves offshore.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
At 00z, scattered showers and storms continue to impact mainly
the Lower Susq Valley /near MDT and LNS/. This activity should
gradually dissipate after sunset.

Overnight, a weak backdoor cold front should bring some low
clouds from east to west into the Susq Valley. Lowering cigs
and/or patchy fog could lead to MVFR conditions for all central
PA airfields, with the exception of JST, by daybreak Monday.
IPT appears most likely to dip to IFR, but MDT and LNS may also
come close.

Conds should improve to VFR by late morning as low clouds lift
and patchy fog dissipates. However, another round of convection
is expected to develop during the afternoon hours that could
lead to brief, localized reductions.

Outlook...

Tue-Wed...Reductions possible in patchy AM fog/low cigs and
scattered PM SHRA/TSRA.

Thu...Generally VFR.

Fri-Sat...Reductions possible in scattered SHRA/TSRA.

&&

.CLIMATE...
A sustained period of above-average temperatures is expected
over the next 7 to 10 days. A heat wave is defined as 3 or more
days with temperatures greater than or equal to 90 degrees. Here
are some facts about previous heat waves from Harrisburg (MDT)
Williamsport (IPT), and State College (STC), which have climate
periods of record dating back to the late 1800s.

Recent high temperatures:
	 	7/2		7/3		7/4		7/5		Current 90 degree streak
IPT:	95		95		91		93			4 days
MDT:	93		97		94		96			4 days
STC:	89		90		88		89			0 days

Longest stretch of consecutive 90 degree days:
IPT: 15 (July 4 - July 18, 1988)
MDT: 11 (5 times, most recently July 22 - August 1, 1999)
STC: 15 (July 4 - July 18, 1988)

Annual occurrences of 90 degree days:
 Average Most (Year) Least (Year) 2020 (thru 7/5)
IPT: 16   42(1988)    0 (1979)           5
MDT: 20   60(1966)    3 (2004)           6
STC: 8    35(1988)    0 (11 times)       2*
*Highs at STC are officially reported the next morning, whereas
the others are reported at midnight.

How common are stretches of 5 or more consecutive 90 degree days?
IPT: 15 times since 2000 (12 of 20 years)
MDT: 19 times since 2000 (12 of 20 years)*
STC:  4 times since 2000 ( 4 of 20 years)

*MDT had a stretch of 10 straight 90 degree days from July 3 -
 July 12, 2012. If highs on Saturday and Sunday can hit 90
 degrees, we could make a run at 10 straight days exactly 8
 years later.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Lambert/Steinbugl
LONG TERM...Colbert
AVIATION...Evanego
CLIMATE...Lambert/Steinbugl
Hazardous weather outlook, Jul 6, 2:11 PM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
211 PM EDT Mon Jul 6 2020

PAZ004-024-033-071815-
Warren-Cambria-Somerset-
211 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010>012-017>019-025>027-034-035-037-041-042-045-071815-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Bedford-
Fulton-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
211 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to marginally severe thunderstorms with gusty winds
are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ057>059-064>066-071815-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
211 PM EDT Mon Jul 6 2020

...SEVERE THUNDERSTORM WATCH 333 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

In addition...There will be an increased risk of heat-related
illnesses this afternoon due to a combination of hot temperatures
and high humidity. The heat index will top out between 95 and 99
degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-046-049>053-056-063-071815-
Juniata-Franklin-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-
211 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to marginally severe thunderstorms with gusty winds
are possible this afternoon and evening.

There will be an increased risk of heat-related illnesses this
afternoon due to a combination of hot temperatures and high
humidity. The heat index will top out between 94 and 99 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 6, 8:06 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service State College PA
806 PM EDT Mon Jul 6 2020

PAZ063-065-070030-
York PA-Cumberland PA-
806 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND CUMBERLAND
COUNTIES UNTIL 830 PM EDT...

At 806 PM EDT, Doppler radar indicated a strong thunderstorm over
Siddonsburg, moving southeast at 20 mph.

Wind gusts of up to 55 mph and nickel size hail are possible.

Locations impacted include...
Lower Allen, Mechanicsburg, Camp Hill, Valley Green, Boiling Springs,
Manchester, Dillsburg, Shiremanstown, New Kingstown, Siddonsburg,
Hogestown, York Haven, Franklintown, Lewisberry, Wellsville,
Newberrytown, Messiah College and Ski Roundtop Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4019 7718 4028 7702 4014 7674 4013 7674
      4012 7672 4010 7669 4008 7668 3998 7696
TIME...MOT...LOC 0006Z 312DEG 16KT 4014 7696

Colbert
Special weather statement, Jul 6, 8:29 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service State College PA
829 PM EDT Mon Jul 6 2020

PAZ065-070115-
York PA-
829 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 915
PM EDT...

At 828 PM EDT, Doppler radar indicated a strong thunderstorm near
Dover, moving southeast at 25 mph.

Wind gusts of up to 55 mph and nickel size hail are possible.

Locations impacted include...
York, Hanover, Weigelstown, Parkville, Red Lion, Spry, Dallastown,
Shiloh, East York, Stonybrook-Wilshire, West York, Codorus, Grantley,
Tyler Run-Queens Gate, Manchester, Emigsville, Dillsburg, Spring
Grove, Glen Rock and Dover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3983 7700 3986 7696 3989 7698 3994 7697
      4001 7702 4003 7707 4008 7713 4016 7699
      4016 7691 4019 7693 4019 7691 4021 7690
      3994 7657 3972 7682 3972 7699
TIME...MOT...LOC 0028Z 314DEG 22KT 4001 7691

Colbert
Local storm report, Jul 6, 8:30 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
830 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     1 W GENESEE             41.98N 77.91W
07/06/2020                   POTTER             PA   FIRE DEPT/RESCUE

            TREES DOWN PARTIALLY BLOCKING ROAD REPORTED
            AT 101 CORCORAN RD PENNSYLVANIA.

&&

REG
Local storm report, Jul 6, 8:32 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     2 WSW GENESEE           41.97N 77.94W
07/06/2020                   POTTER             PA   FIRE DEPT/RESCUE

            TREES DOWN PARTIALLY BLOCKING ROAD REPORTED
            AT 1909 DOGTOWN RD PENNSYLVANIA.

&&

REG
Local storm report, Jul 6, 8:39 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
839 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     2 WSW GENESEE           41.97N 77.94W
07/06/2020                   POTTER             PA   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            WSW GENESEE. TREES DOWN PARTIALLY BLOCKING
            ROAD REPORTED AT 1909 DOGTOWN RD
            PENNSYLVANIA.

&&

REG
Special weather statement, Jul 6, 8:51 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service State College PA
851 PM EDT Mon Jul 6 2020

PAZ064-070115-
Adams PA-
851 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS COUNTY UNTIL 915
PM EDT...

At 851 PM EDT, Doppler radar indicated a strong thunderstorm over
Hanover, moving southeast at 30 mph.

Wind gusts of up to 55 mph and nickel size hail are possible.

Locations impacted include...
Hanover, Hampton, Littlestown, McSherrystown, Bonneauville, New
Oxford, East Berlin, Lake Heritage, Abbottstown and Two Taverns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 7715 3984 7721 3996 7698 3994 7697
      3992 7697 3989 7698 3986 7696 3983 7700
      3972 7700
TIME...MOT...LOC 0051Z 312DEG 25KT 3982 7700

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:02 PM EDTSpecial Weather StatementCTPAdams28 min
Jul 6, 8:06 PM EDTSpecial Weather StatementCTPCumberland24 min
Jul 6, 8:29 PM EDTSpecial Weather StatementCTPYork46 min
Jul 6, 8:51 PM EDTSpecial Weather StatementCTPAdams24 min
Jul 7, 7:37 PM EDTSpecial Weather StatementCTPElk23 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.